Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 1, NWS Topeka, KS

April 25, 2015Washington County, Kansas

NWS Topeka, KS issued this river flood warning at Apr 25, 2015, 3:10 AM CDT for Washington County, Kansas. It took effect at Apr 25, 2015, 3:49 AM CDT. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Apr 25, 2015, 3:10 AM CDT (08:10 UTC)
In effect from
Apr 25, 2015, 3:49 AM CDT
Expired
Apr 25, 2015, 6:41 PM CDT
In force
15 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Washington County, KS

The river

Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1). The gauge peaked at 17.79 ft at Apr 25, 2015, 4:00 AM CDT.

actionminormoderate510152004/2504/26
Action stage
13 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WGUS43 KTOP 250810
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT SAT APR 25 2015

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC201-251610-
/O.NEW.KTOP.FL.W.0001.150425T0849Z-150425T2341Z/
/WSHK1.1.ER.150425T0849Z.150425T1000Z.150425T1141Z.NO/
310 AM CDT SAT APR 25 2015

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek at Washington.
* until this evening.
* At  2:45 AM Saturday the stage was 17.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage early this morning and 
  continue to rise to near 18.4 feet before sunrise.The creek 
  will fall below flood stage by mid morning.
* Impact...At 18.0 feet...Low lands along the creek flood from 
  Morrowville to Washington flood.

&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$
1 follow-up statement
508 
WGUS83 KTOP 251119
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
619 AM CDT SAT APR 25 2015

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC201-251149-
/O.CAN.KTOP.FL.W.0001.000000T0000Z-150425T2341Z/
/WSHK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
619 AM CDT SAT APR 25 2015

The Flood Warning is cancelled for
  The Mill Creek at Washington.
* At  5:45 AM Saturday the stage was 15.4 feet.
* Flood stage is 18.0 feet.
* Forecast...The creek crested at 17.71 feet at 4 am this morning.
The creek will continue to fall. 

&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 24, 11:50 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 24, 11:50 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1150 PM CDT Fri Apr 24 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Through Tonight)
Issued at 138 PM CDT FRI APR 24 2015

At 2 PM, a loosely defined warm front extended from just north of
Hays and Russel to just north of Newton...and was becoming
slightly better defined as it lifted north. Meanwhile, a very dry
low level airmass over southwest Kansas was pushing east
northeast, arcing from near Pratt to the northwest. The zone in
between these two features appears to be the favored area for
convective initiation some time around 3-4 PM. Storms that develop
in this region are expected to become supercellular and track
toward the east along the northward lifting warm front. Farther
east, the local forecast area was cloud covered at 2 PM, still in
the cool sector north of the warm front. However, the front is
still expected to lift north to near I-70 by late afternoon while
surface low pressure deepens in SW to SC Kansas. Convergence will
intensify along the front late afternoon and could force
additional convection immediately along the boundary. Any storms
that develop in this manner would likely be focused west of Topeka
through 8 PM, and would seem likely to lift north of the front and
become elevated in nature. This would lend to a large hail risk
unless a storm could root and track along the front, in which case
all hazards would be possible.

Will need to closely watch both of these areas of development as
the environment this evening will be characterized by ample low
level and 0-8 km wind shear, and some storm organization is
likely. However, there are periods of weakness in the mid level
wind fields and this could complicate storm mode in addition to
the strong forcing likely initiating clusters of storms rather
than isolated cells. The current thinking is that large hail will
be the primary hazard with some possibility for pockets of
damaging wind to develop. The entire area has a non-zero tornado
potential, but it appears that the best chance for semi-discrete
supercell structures and attendant tornado/very large hail threat
will be west of Topeka and generally within 40 miles North/South
of I-70 before 10 PM. As convective mode gets messier with
competing updrafts later in the evening, the potential for very
large hail diminishes, but ample wind shear, some surface based
instability, and strong forcing keeps at least some potential
hail, wind, and even a tornado into the early morning in east
central KS.

Finally, there is some potential for a few hours of training cells
along and just north of the warm front which could result in some
localized heavy rainfall amounts or even some flash flooding.
Moisture content of the air is not spectacular though so it would
take a few storms in quick succession to cause any flooding.

Storms will come to an end from northwest to southeast overnight,
with a few lingering showers or storms in the northeast through
sunrise.

.LONG TERM...(Saturday Night through Friday)
Issued at 333 PM CDT FRI APR 24 2015

Saturday morning the mid and lower level low pressures becomes
stacked over far NE KS. Wrap around moisture in the form of showers
should make it into far NE KS on the backside of the low pressure,
and linger through the morning hours before clearing out. A decent
pressure gradient will keep the winds gusty out of the north in far
eastern KS most of Saturday. High temperatures will range from near
60 in far NE KS to the mid 70s in east central KS. Saturday night a
secondary cold front pushes more stable air and lower dew points
southward across the forecast area. That front will push well south
of the area as another closed mid level low ejects out of the
southern Rockies into the southern plains. Upper level divergence
and isentropic lift ahead of this system will bring a slight chance
for showers Sunday night into Monday across SE and portions of
central KS. During this period high temperatures will generally be
in the 60s, while low temperatures generally reach the 40s.

For the extended period into Tuesday, there may be just enough
moisture and isentropic ascent still extending into far southeastern
KS to provide enough lift to see a few showers in the outlook area.
However, this is only through the GFS solution.  The EC and others,
show a drying trend quicker and the associated low staying off to
the South before filling and becoming an open wave as it moves off
to the East.  The rest of the period should see very small chance to
no moisture as any significant energy will stay well to the North as
a strong mid to upper level ridge builds into the area.  With rising
heights, fair weather conditions should be the story through much of
the next week.  Temperatures during this time rise into the 70s with
low 80s not out of the question.  Overnight lows remain pleasant in
the upper 40s and 50s.

&&

.AVIATION...(For the 06Z TAFs through 06Z Saturday Night)
Issued at 1150 PM CDT FRI APR 24 2015

For the 06z TAFs, a line of thunderstorms will track across
KTOP/KFOE during the early overnight hours, with periods of showers
and isolated thunderstorms behind this line that will persist into
the morning hours. Observations show deteriorating cigs overnight
with borderline MVFR/IFR cigs expected with the lingering showers
through the morning. Some gusty winds can be expected with the
initial line of storms with gusts upwards of 25-30mph. Latest model
guidance suggests that once the precipitation exits to the east, the
region should still remain under an MVFR stratus deck through the
day with even lower MVFR cigs by Saturday evening. Winds will shift
to the west and northwest overnight and further toward the northeast
by Saturday night.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Drake/Sanders
AVIATION...Hennecke
Hazardous weather outlook, Apr 24, 10:38 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1038 PM CDT FRI APR 24 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-260345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1038 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE SPREADING EAST ACROSS NORTHEAST AND
EAST CENTRAL KANSAS. STORMS MAY BRIEFLY PRODUCE HAIL UP TO AN INCH
IN DIAMETER. THEY WILL LIKELY PRODUCE HEAVY RAINFALL AND COULD CAUSE
PONDING OF WATER ON ROADWAYS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED FOR THE REST OF TONIGHT. HOWEVER
RAINFALL REPORTS WOULD BE APPRECIATED.

WOLTERS

In the hours before

Local storm report, Apr 24, 9:55 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HEAVY RAIN       1 N MINNEAPOLIS         39.14N 97.71W
04/24/2015  M2.97 INCH       OTTAWA             KS   LAW ENFORCEMENT

            WATER COVERING ROAD AND MEASURED BY LAW ENFORCEMENT.

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:39 PM CDTSevere Thunderstorm WarningTOPOttawa51 min
Apr 24, 8:02 PM CDTSevere Thunderstorm WarningTOPClay, Washington31 min
Apr 24, 8:25 PM CDTSpecial Weather StatementTOPOttawa35 min
Apr 24, 8:46 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 24, 8:50 PM CDTAreal Flood AdvisoryTOPOttawa85 min
Apr 24, 10:33 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Washington117 min
Apr 25, 12:26 AM CDTAreal Flood AdvisoryTOPWashington2 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.